question-icon

Hi. I Am Currently Trying To Taper Ativan . I

default
Posted on Sat, 15 Sep 2018
Question: Hi. I am currently trying to taper Ativan. I have been taking 0.5mg x2 a day for axienty for the past 7 months. Two weeks ago my doctor told me to reduce it. So i started reducing by 0.25mg every week. For the past 5 days i am only taking 0.5 in the morning. I am bit scared of the withdrawal. I feel a little strange since i started reducing. I read a lot of stuff like you could have seizure and die from these withdrawl. And that scared me even more. For now i have just been more sleepy the past day, and i feel a litle more anxious, but the thing thay worries me is that i constantly feel the need to close my eyes and sleep. My doc is on holiday and can't see her until next week. Maybe someone from here can help me. I also take 10mg of cipralex daily for the anxiety. Thanks.
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
Possibility of withdrawal seizures is near nil for otherwise healthy person

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

First of all I like to inform you that with total 1 mg of ativan which was used for few months, the possibility of seizures and death are theoretical rather than practical. These scared withdrawal effects are more common with higher dosages or for the individuals who used it for years beyond the prescription limits.

Secondly I like to inform you that 0.25 mg reduction every week is recommended in your case and possibility of rebound anxiety is very less if any.

In my opinion by now cipralex action should have been started and there is little to worry while reducing the dose of Lorazepam.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ashok Kumar (11 hours later)
Hi. Thank you for answering my questions. It did clear some of my fears, however i still do not understand why i feel so tired and sleepy almost all the time. It is very strange, when i wake up, it's like i never went to sleep. Thank you for your time.
doctor
Answered by Dr. Ashok Kumar (11 hours later)
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up.

As I can see that there is still unrefreshing sleep, excessive sleep and tiredness which can be the result of both ativan withdrawal as well as anxiety itself for which Ativan was prescribed.

Although it is better to talk to your doctor on regular basis however if that is not possible I think slowing the ativan titration can be of help to you. It is better to take more time when you develop one or another symptoms while discontinuing medication.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (2 hours later)
Hi. Today was pretty much ok. Maybe i am over thinking the process. I will continue to reduce, as i understand the main pill for my anxiety is cipralex and not ativan.
doctor
Answered by Dr. Ashok Kumar (18 hours later)
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up and updating with progress over time.

I am glad to know that you are feeling better and the experienced symptoms were reduced in intensity over the last 48 hours. It is expected that over the period of time you will be able to reduce the dose of Ativan as the primary medication is still there.

I hope this assists you further.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (9 days later)
Hi. I droped another 0.25 from my ativan daily dose, so am now taking 0.25 in the morning. This i day two and i feel a bit weird. I'm guessing it's normal to feel a little anxious. I just find it hard to make the difference between what is withdrawal and what is from anxiety. Is 0.25 even relevant? Does it have ant effect? Thank you.
doctor
Answered by Dr. Ashok Kumar (10 hours later)
Brief Answer:
It have negligible effect

Detailed Answer:
Hello,
Thanks for reverting back to me.

There is good possibility that because of fear you have some anxious feelings but in fact there is no anxiety or withdrawal effects. When we consider 0.25 mg of lorazepam there is hardly any effect for a individual who used to take 1 mg per day.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (11 minutes later)
Hi and thanks for your answer. So considering that i was on 1mg daily for 7 months, then dropped to 0.5 for 2 weeks, and now to 0.25 per day. Am i doing this correctly? And fkr how long should i stay on 0.25? Thank you for your time.
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
Yes this is right approach to wean off Ativan

Detailed Answer:
Hello,
Thanks for follow up.

It is completely alright to decrease the dose of ativan at the interval of one to two weeks. Regarding the dose it is recommended to decrease 25% at one go and I think you have done it in similar way.

Since you recently started 0.25 mg ativan it is recommended to continue the same dose for next two weeks. After the completion of 0.25 mg you can completely stop the medication.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (12 hours later)
Hi. Thank you again for your patience. I have only 1mg pills here, so I split them using a pill splitter. I take 0,25 and keep the rest for the next days. Is it ok if i take them out of the blisster and then put the remaining back in a pill holder?
doctor
Answered by Dr. Ashok Kumar (3 hours later)
Brief Answer:
Yes it is

Detailed Answer:
Hello,
Thanks for follow up.

It is ok to keep the split tablets in pill holder provided there is no exposure to sunlight and it is kept in cool place. The most important thing is ambient temperature which should be room temperature.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3329 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Hi. I Am Currently Trying To Taper Ativan . I

Brief Answer: Possibility of withdrawal seizures is near nil for otherwise healthy person Detailed Answer: Hello, Thanks for using Healthcaremagic. I read your query and understand your concerns. First of all I like to inform you that with total 1 mg of ativan which was used for few months, the possibility of seizures and death are theoretical rather than practical. These scared withdrawal effects are more common with higher dosages or for the individuals who used it for years beyond the prescription limits. Secondly I like to inform you that 0.25 mg reduction every week is recommended in your case and possibility of rebound anxiety is very less if any. In my opinion by now cipralex action should have been started and there is little to worry while reducing the dose of Lorazepam. I hope this helps you. Feel free to write back to me if you have more questions. Thanks and regards.